Washington, 2009

High Wind in Washington, May 4, 2009

May 4, 2009 · NWS PQR · 1 event in 1 county or zone

With the approach of a Pacific frontal system, winds increased along the coastline of southwest Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

With the approach of a Pacific frontal system, winds increased along the coastline of southwest Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 4, 1:33 PM PST, 5 hours 2 minutes earlier.

Area forecast discussion, May 4, 1:33 PM PST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
232 PM PDT MON MAY  4 2009

.SYNOPSIS...A STRONG PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH THE
AREA THIS AFTERNOON AND TONIGHT. THE SURFACE LOW PRESSURE AREA
ASSOCIATED WITH THIS FRONT IS EXPECTED TO INTENSIFY OFFSHORE AND
CURVE NORTH OFF THE COAST TOWARD NORTHERN VANCOUVER ISLAND. THAT
BRINGS THE PROSPECT OF STRONG WINDS TO THE NORTH AND CENTRAL OREGON
COAST AND THE SOUTH WASHINGTON COAST LATER THIS AFTERNOON THROUGH
TONIGHT. THIS WILL BE A FAIRLY WET WEATHER SYSTEM FOR THE FORECAST
AREA AS WELL. A SERIES OF WEAKER DISTURBANCES WILL FOLLOW THIS SYSTEM
THROUGH MID WEEK. A DRYING TREND IS EXPECTED LATE IN THE WEEK.

&&

.SHORT TERM...SATELLITE IMAGERY CONTINUES TO SHOW A STRONG PACIFIC
FRONTAL SYSTEM WINDING UP OFFSHORE. THE SURFACE LOW APPEARS TO BE
JUST INSIDE 130 W WEST OF ASTORIA. WATER VAPOR IMAGERY SHOWS A LONG
FETCH OF TROPICAL MOISTURE FEEDING INTO THIS SYSTEM AND A VERY
DISTINCT DRY SLOT. HEAVY RAINS ARE LIKELY LATER THIS AFTERNOON AND
TONIGHT IN THE COAST RANGE AND CASCADES...ALTHOUGH THE HEAVIEST RAIN
IS EXPECTED TO BE TO OUR SOUTH.

MODELS CONTINUE TO DEVELOP THE LOW OFFSHORE AND THEN CURVE IT NORTH
JUST INSIDE 130 W TOWARD NORTHERN VANCOUVER ISLAND. THE ECMWF
CONTINUES TO BE THE STRONGEST WITH THIS SYSTEM FOLLOWED BY THE GFS
AND THEN THE NAM. WILL LEAN TOWARD THE STRONGER SOLUTIONS GIVEN
LATEST SATELLITE TRENDS AND SHIP REPORTS. THIS WILL INCREASE THE
SURFACE PRESSURE GRADIENTS ALONG THE COAST AND BRING HIGH WINDS LATER
THIS AFTERNOON AND EVENING. THE STRONGEST WINDS ARE EXPECTED ON THE
CENTRAL OREGON COAST...DEVELOPING LATER THIS AFTERNOON THEN SPREADING
UP THE COAST...AND TO THE SOUTH WASHINGTON COAST BY EVENING. MODELS
SHOW GOOD UPPER LEVEL SUPPORT WITH 65 KTS OF WIND AT 850 MILLIBARS
ALONG THE COAST THIS AFTERNOON. WILL MAINTAIN THE HIGH WIND WARNING
FOR OUR ENTIRE COAST. IT WILL ALSO TURN QUITE BREEZY IN THE INTERIOR
THIS EVENING WITH GUSTS TO 40 MPH POSSIBLE.

CONDITIONS BEGIN TO SETTLE DOWN ON TUE BETWEEN WEATHER SYSTEMS BUT
ANOTHER PACIFIC WEATHER SYSTEM IS EXPECTED TO SPREAD RAIN BACK
THROUGH THE REGION TUE NIGHT AND WED AS THE WESTERLY JET CONTINUES
ACROSS THE PACIFIC INTO THE PAC NW. WEAK HIGH PRESSURE LOOKS POISED
TO BUILD OVER THE AREA ON THURSDAY FOR DRIER WEATHER.

.LONG TERM...MODELS SHOW SOME WEAK RIDGING REMAINING OVER THE AREA
FRI FOR POPS BELOW CLIMATOLOGY. MODELS SUGGEST A WEAK UPPER TROUGH
WILL MOVE INTO THE AREA NEXT WEEKEND FOR A LIMITED CHANCE OF SHOWERS.

&&

.AVIATION...STRONG PACIFIC FRONT OVER THE AREA THIS AFTERNOON AND
EARLY EVENING THEN MOVING NE OF THE AREA BY LATE THIS EVENING.
EXPECT MVFR CEILINGS AND VISIBILITIES WITH THE FRONT...THEN
OCCASIONAL MVFR CEILINGS CONTINUING OVERNIGHT AS WIND SWITCHES TO
ONSHORE. INCREASING WINDS THIS AFTERNOON ON THE COAST LIKELY TO HAVE
SOUTHERLY WINDS OF 20 TO 30 KT WITH GUSTS 50 KT POSSIBLE LATE THIS
AFTERNOON AND EVENING.

KPDX AND APPROACHES...MAINLY MVFR CEILINGS AND VISIBILITIES THROUGH
EARLY THIS EVENING AS FRONTAL RAIN MOVES THROUGH. SURFACE WINDS WILL
BE SOUTHEASTERLY UNTIL THE FRONT LIFTS TO THE N...BUT INCREASING
SOUTHERLY FLOW ALOFT WILL RESULT IN SOME DIRECTIONAL WIND SHEAR...
THOUGH LLWS DOES NOT LOOK LIKELY AT THIS TIME.

&&

.MARINE...INCOMING PACIFIC STORM TO DEEPEN TO 975-980MB 250-300NM
OFF OF HOQUIAM THIS AFTERNOON...THEN LIFT TO N VANCOUVER ISLAND LATE
TONIGHT. THIS BRINGS STORM CONDITIONS TO OUTER WATERS THROUGH THIS
EVENING AND GALES CLOSER TO THE COAST THROUGH TONIGHT. SEAS WILL
BUILD INTO UPPER TEENS TONIGHT...THEN SLOWLY SUBSIDE TUE AND TUE
NIGHT. WINDS STAY AT SMALL CRAFT LEVELS TUE THROUGH MIDWEEK AS A
SERIES OF LOW PRES AREAS CROSS THE PACIFIC.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE 10NM-60NM
	  THROUGH THIS EVENING.
	GALE WARNING CAPE SHOALWATER TO FLORENCE OUT 10NM THROUGH
	  TONIGHT.
	SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
	  THROUGH MON AFTERNOON.
	HIGH WIND WARNING N AND CENTRAL OREGON COAST THROUGH LATE
	 TONIGHT.
	HIGH WIND WARNING S WA COAST THIS EVENING THROUGH LATE
	 TONIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, May 4, 3:37 AM PST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
437 AM PDT MON MAY 4 2009

ORZ003>014-WAZ019-020-022-023-039-040-051145-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
437 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ001-002-WAZ021-051145-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
437 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG LOW PRESSURE WILL DEVELOP OFF THE OREGON
COAST TODAY...THEN MOVE INTO VANCOUVER ISLAND LATE TONIGHT/
EARLY TUESDAY. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS TO 65 MPH AT COASTAL HEADLANDS AND BEACHES AND POSSIBLY AT
COASTAL COMMUNITIES BEGINNING LATE THIS AFTERNOON. SEE PDXNPWPQR
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-051145-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
437 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG LOW PRESSURE WILL DEVELOP OFF THE OREGON
COAST TODAY...THEN MOVE INTO VANCOUVER ISLAND LATE TONIGHT/
EARLY TUESDAY. GALE FORCE WINDS ARE EXPECTED TO AFFECT THE
COASTAL WATERS THIS AFTERNOON AND EVENING. SEE PDXCWFPQR FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, May 4, 2:28 PM PST, 4 hours 7 minutes before
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
328 PM PDT MON MAY 04 2009

...WILLAMETTE BASIN SPECIAL RIVER STATEMENT...

A MOIST PACIFIC SYSTEM IS BRINGING MODERATE TO HEAVY RAIN TO PORTIONS
OF NORTHWEST OREGON...AN UNUSUALLY HEAVY DOSE OF SPRING RAIN.
RIVER LEVELS WILL REMAIN WELL BELOW FLOOD STAGE...BUT THE RISING
WATER COULD THREATEN IRRIGATION PUMP INSTALLATIONS ALONG THE BANKS OF
LARGER RIVERS...PARTICULARLY THE MAINSTEM WILLAMETTE AND SANTIAM.

OBSERVED AND FORECAST RIVER LEVELS AS OF 3 PM MONDAY:

RIVER AND LOCATION        OBSERVED            FORECAST
                        3 PM TODAY    TUE 11 AM    WED 11 AM

WILLAMETTE RIVER AT
     HARRISBURG             4.2 FT       5.2 FT       6.3 FT
     ALBANY                 5.6 FT       5.7 FT       8.0 FT
     SALEM                  8.6 FT       9.0 FT      11.8 FT

NORTH SANTIAM RIVER AT
     MEHAMA                 4.8 FT       6.3 FT       6.6 FT

SOUTH SANTIAM RIVER AT
     WATERLOO               4.4 FT       5.9 FT       6.1 FT

SANTIAM RIVER AT
     JEFFERSON              4.9 FT       7.0 FT       8.3 FT

IRRIGATORS WHO HAVE RIVER PUMPS IN PLACE ARE ADVISED TO TAKE NECESSARY
PRECAUTIONS TO PROTECT THEIR EQUIPMENT.

THIS STATEMENT WILL BE UPDATED BY NOON TUESDAY.

WEATHER.GOV/PORTLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
May 4, 6:35 PM PST to 7:45 PM PST
Where
South Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations

This wind gust was reported at Toke Point.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171364.